Hail, Garfield
- When
- May 21, 3:30 PM MST to 4:00 PM MST
- Where
- Garfield County, 5.93 mi SE of Sand Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.040, -107.390
Public reported quarter sized hail for this 30 minute period.
Warm, moist air from the southeast interacted with a low pressure system from the Pacific Northwest to generate multiple strong and severe thunderstorms which were focused mainly near the system's cold front as it passed through northeast Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Warm, moist air from the southeast interacted with a low pressure system from the Pacific Northwest to generate multiple strong and severe thunderstorms which were focused mainly near the system's cold front as it passed through northeast Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 21, 1:55 PM MST, 1 hour 35 minutes earlier.
Area Forecast Discussion...CORRECTED National Weather Service GLASGOW MT 255 PM MDT SAT MAY 21 2016 .SHORT TERM...for northeast Montana...tonight through Mon... ...Severe thunderstorms remain possible late this afternoon and evening with large hail and damaging winds... Are of thunderstorms have begun this afternoon. At 2pm, extend entend from Stanford in central montana south to east of Livingston. Much of this area is moving northeast and should begin affecting the western zones later this afternoon. With cloudcover breaking up east of a Billings to a Jordan line, temperatures have responded with readings in the upper 70s to lower 80s. The big question is where thunderstorms will go over the next several hours. The HRRR, which seems to be realistic, suggests activity to develop over the central CWA about 300 pm while the activity east of Livingston moves into the sw zones at about 5 pm. Activity should begin to wind down about 9 pm. Upper low partially driving this, over oregon will drift into southern alberta Sunday. Dry airmass will move into eastern Montana will keep things somewhat dry but instability will bring a slight chance of showers. A cooler day is expected with highs in the 60s west to mid 70s east. A lake wind advisory is possible. The intense upper low drifts into southern sask Monday. Winds will be stronger and thus could be a bit choppy on Fort Peck Lake. It will be cooler with highs mainly in the 60s. Best chance for showers are over the nw zones. TFJ .LONG TERM...Mon night through Sat... The inherited long range forecast appears in fine working order depicting an upper trough across the region helping to maintain unsettled weather conditions. Given model spread, it is difficult to pinpoint precise time periods or amounts to focus on. Therefore, will leave broad-brush of slight chance to chance pops throughout the period. Winds are also updated to reflect more recent guidance. Maliawco Previous long term discussion... Synoptic Setup... long range begins with a large ridge running from the southern Plains into the Great Lakes and up into Quebec. A large Trough runs from off the coast of California through western Montana and into northern Manitoba where it dips into a much cooler arctic core. Southwest flow resides between these two large airmasses dragging pacific moisture across northeast Montana. A second synoptic trough/low is attempting to form over the Gulf of Alaska. Monday night onward... Long range has a very similar pattern throughout with a southwest to zonal flow across eastern Montana on a regular basis. The Pacific moisture feed during this time means that PoPs will be higher than the climatic average. However, mesoscale details are being washed out with slight differences among multiple models. While a general active/wet pattern is anticipated there are no key features or boundaries that can at this time maintain focus from model-to-model or even run-to-run. Therefore, a broad brush of 20 to 40 PoP occurred in many periods. GAH && .AVIATION... Synopsis: Upper level disturbance will move across Montana this afternoon and evening with scattered showers and thunderstorms. Outside of any thunderstorms that occur VFR conditions will prevail. SEVERE STORMS POSSIBLE: By around 21Z showers and thunderstorms will start to form with a handful becoming severe. Severe potential should last through 06Z before storms either diminish or move northeast out of the terminals. Winds: Southeast at 15 to 25 kts...switching to the southwest around 06Z. Winds will be gusty and erratic near thunderstorms. AEH && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Lake Wind Advisory until 9 PM MDT this evening For Fort Peck Lake for Central and Southeast Phillips...Central and Southern Valley...Garfield...McCone...Petroleum. && weather.gov/glasgow
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 336 AM MDT SAT MAY 21 2016 MTZ016>027-059>062-220945- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 336 AM MDT SAT MAY 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A LAKE WIND ADVISORY IS IN EFFECT THROUGH 9PM THIS EVENING FOR EAST WINDS OF 15 TO 25 MPH THAT COULD TIP OR SWAMP SMALLER CRAFT. STRONG THUNDERSTORMS WILL MOVE THROUGH NORTHEAST MONTANA THIS AFTERNOON AND EVENING. SOME OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 142 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
13 thunderstorm wind, 10 hail. Local standard time, as filed.
Public reported quarter sized hail for this 30 minute period.
Public reported estimated 70-80 mph wind gusts.
The Jordan Airport ASOS site recorded 64 mph wind gusts.
Public reported 70 mph wind gusts.
Public reported golf ball sized hail and windows broken out of the west side of a ranch home.
Trained spotter reported mostly nickel and pea sized hail with some as large as quarters. Strong winds also reported.
Trained spotter reported mostly small hail mixed with a few ping pong ball sized hailstones.
Public reported golf ball sized hail.
Public reported a cedar wood swing set lifted up and tipped over by strong thunderstorm wind gusts.
Public estimated 60 mph wind gusts with heavy rain and visibility less than 50 feet.
Public reported quarter sized hail.
Public reported a tin roof torn off a building and tree branches downed.
Trained spotter reported 60 mph wind gusts.
Glasgow Airport ASOS measured a 58 mph wind gust.
Trained spotter reported nickel sized hail.
Trained Spotter reported half dollar sized hail.
Trained spotter reported a 20-foot section of roof blown off a shed.
Trained spotter estimated wind gusts of 80-90 mph.
Public estimated ping pong ball sized hail near the confluence of the Milk and Missouri Rivers.
The Bluff Creek RAWS site measure an 83 mph wind gust.
An NWS employee reported quarter sized hail near Signal Hill.
An NWS employee reported wind gusts up to 65 mph.
Trained spotter reported 50 to 60 mph wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633381, 633380, 633382, 633383, 633427, 633384, 633385, 633386, 633387, 633388, 633389, 633390, 633391, 633392, 633393, 633394, 633395, 633396, 633397, 633398, 633399, 633400, 633401.